Alert archive / Montana / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 39, NWS Billings, MT
NWS Billings, MT issued this severe thunderstorm warning at Jul 7, 2004, 7:54 PM MDT for Fallon County, Montana. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 7, 2004, 7:54 PM MDT (01:54 UTC)
- Expired
- Jul 7, 2004, 9:00 PM MDT
- In force
- 66 min
- Issued by
- NWS Billings, MT
- Area
- Counties, with a storm outline in the text
County Fallon County, MT
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 7, 5:15 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 1.9 hours before the alert went out and 266 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 62 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 1764 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 101 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS55 KBYZ 080154
SVRBYZ
MTC025-080300-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BILLINGS MT
754 PM MDT WED JUL 7 2004
THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
FALLON COUNTY IN SOUTHEAST MONTANA
THIS INCLUDES THE CITY OF BAKER
* UNTIL 900 PM MDT
* AT 742 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM 58 MILES NORTH OF BAKER TO 30 MILES WEST OF BAKER TO 51 MILES
SOUTHWEST OF BAKER...OR ALONG A LINE EXTENDING FROM 10 MILES
NORTHEAST OF GLENDIVE TO 30 MILES WEST OF BAKER TO 30 MILES WEST OF
EKALAKA...AND MOVING EAST AT 35 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
BAKER BY 830 PM MDT
LAT...LON 4594 10405 4608 10452 4615 10454 4614 10473
4619 10487 4663 10467 4667 10455 4667 10437
4664 10435 4664 10405
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 2:28 PM MDT, 5 hours 26 minutes earlier.
Area forecast discussion, Jul 7, 2:28 PM MDT, 5 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
228 PM MDT WED JUL 7 2004
.SHORT TERM...VALID FOR THU AND FRI...
STRONG UPPER LEVEL TROUGH TO PUSH ACROSS THE AREA THIS EVENING...
ASSOCIATED SURFACE COLD FRONT AS WELL. TROUGH HAS SET UP OVER CENTRAL
ZONES WITH GOOD SOUTHEAST FLOW THERE. CENTRAL AND WESTERN ZONES HAVE
MIXED OUT WITH DEWPOINTS IN THE LOWER 40S. PRETTY MUCH AGREE WITH SPC
LOCATION OF POSSIBLE WATCH FROM TREASURE COUNTY EAST. ALTHOUGH CAN NOT
RULE OUT A FEW SEVERE THUNDERSTORMS WITH WIND IN WEST AND CENTRAL GIVEN
STRONG DIRECTION SHEAR SETTING UP WITH STRONG MID LEVEL JET PUNCHING
INTO AREA. ALSO NOT SURE ABOUT FAR SOUTHEAST ZONES WHERE LIFT MAY BE
LIMITED WITH MAIN FORCING BASICALLY GOING ACROSS GGW/BYZ BORDER AREAS
LATER THIS AFTERNOON INTO EVENING.
TOMORROW...COOLER MID LEVEL TEMPERATURES BEHIND THE WAVE...WITH SOME
INSTABILITY HANGING IN SOUTHERN ZONES. WILL KEEP A BROADBRUSH OF POPS
GOING WITH ABUNDANT MOISTURE IN GROUND. NOT MANY CHANGES TO TEMPERATURE
FORECAST.
FRIDAY...WESTERLY FLOW CONTINUES BUT SOME RIDGING OCCURS OVER WESTERN
ZONES. HAVE DRIED OUT CENTRAL AND WEST PLAINS AND LEFT SOME
UNCERTAINTY OVER EAST WHERE SOME INSTABILITY LINGERS AND ALSO OVER
SOUTHERN ZONES NEAR MOUNTAINS. RASCH
.LONG TERM...VALID FOR SAT...SUN...MON...TUE...WED...
THE UPPER LEVEL PATTERN THROUGH MONDAY CONTINUES TO FEATURE SOUTHWEST
FLOW ACROSS MONTANA WITH THE MEDIUM RANGE MODELS ADVERTISING A VARIETY
OF SOLUTIONS MOVING SHORTWAVE TROUGHS ACROSS THE AREA. WITH THIS
UNCERTAINTY CONTINUING IN THE SOUTHWEST FLOW...WILL LEAVE IN THE SLIGHT
CHANCE OF THUNDERSTORMS FROM EARLY SATURDAY THROUGH MONDAY. HAVE MADE
A MINOR CHANGE TO REMOVE THE CHANCE OF PRECIPITATION OVERNIGHT FRIDAY
INTO SATURDAY...WITH THE GFS MODEL INDICATING THAT THE UPPER JET SUPPORT
WILL MOVE AWAY FROM THE AREA WITH 700MB MOISTURE ALSO DECREASING
SIGNIFICANTLY. UNCERTAINTY INCREASES AHEAD OF THE UPPER TROUGH
MOVING ONSHORE IN THE PACIFIC NORTHWEST TUESDAY AND WEDNESDAY. THE
EUROPEAN MODEL CONTINUES TO SHOW SOUTHWEST FLOW ACROSS THE FORECAST
AREA...WHILE THE RECENT GFS MODEL RUN HAVE GONE BACK TO AN INCREASINGLY
AMPLIFIED RIDGE OVER THE AREA. THESE GFS MODEL SOLUTIONS WOULD INDICATE
INCREASINGLY WARMER TEMPERATURES...AND SUBSIDENCE OVER THE AREA
RESULTING IN DRIER CONDITIONS THAN CURRENTLY FORECAST. AT THIS TIME WILL
LEAN ON THE MORE CONSISTENT EUROPEAN MODEL SOLUTION AND CONTINUE THE
SLIGHT CHANCE FOR THUNDERSTORMS THROUGH THE LATTER PART OF THE EXTENDED
FORECAST. CARPENTER
&&
.PRELIMINARY POINT TEMP/POPS...
THU FRI SAT SUN MON TUE WED
-----------------------------------------------------------
BIL 056/077 054/083 056/084 057/087 059/087 060/087 061/087
42/T 20/B 02/T 22/T 22/T 22/T 22/T
LVM 045/074 044/081 049/082 050/084 052/084 052/084 054/087
62/T 22/T 22/T 22/T 22/T 22/T 22/T
HDN 056/077 052/086 056/086 057/089 059/086 059/088 060/088
32/T 20/B 02/T 22/T 22/T 22/T 22/T
MLS 057/079 055/085 058/085 060/089 062/090 061/090 062/090
62/T 22/T 22/T 22/T 22/T 22/T 22/T
4BQ 056/082 054/087 055/085 057/088 058/085 059/085 060/085
43/T 32/T 23/T 22/T 22/T 22/T 22/T
BHK 056/077 054/081 054/085 057/087 058/086 057/086 058/086
62/T 22/T 23/T 22/T 23/T 32/T 22/T
SHR 052/079 052/086 051/082 052/087 053/087 054/087 055/087
33/T 22/T 22/T 22/T 22/T 22/T 22/T
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...NONE.
&&Hazardous weather outlook, Jul 7, 5:29 PM MDT, 2 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 529 PM MDT WED JUL 7 2004 MTZ031>033-036-037-058-081100- CARTER-CUSTER-FALLON-NORTHERN ROSEBUD-POWDER RIVER-SOUTHERN ROSEBUD- INCLUDING THE CITIES OF...BAKER...BROADUS...COLSTRIP...EKALAKA... FORSYTH AND MILES CITY 529 PM MDT WED JUL 7 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING. .DAY ONE... A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE AREA THROUGH 11PM MDT. LARGE HAIL AND DAMAGING WINDS WILL ACCOMPANY THESE STORMS. .DAY TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Jul 7, 6:52 PM MDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
652 PM MDT WED JUL 07 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0436 PM TSTM WND GST 8 SE EAST BRIDGER 45.19N 108.79W
07/07/2004 73 MPH CARBON MT MESONET
RAWS SITE SOUTHEAST OF BRIDGER REPORTED A WIND GUST AT 73
MPH.
0521 PM TSTM WND GST 6 S LOCKWOOD 45.73N 108.40W
07/07/2004 58 MPH YELLOWSTONE MT MESONET
RAWS SITE REPORTE A THUNDERSTORM WIND GUST TO 58 MPH.
0623 PM TSTM WND GST 2 N FORSYTH 46.29N 106.68W
07/07/2004 65 MPH ROSEBUD MT TRAINED SPOTTER
SUSTAINED WINDS OF 45 TO 50 WITH GUSTS TO 65 MPH.
0618 PM TSTM WND GST COLSTRIP 45.89N 106.63W
07/07/2004 59 MPH ROSEBUD MT TRAINED SPOTTER
MEASURED A GUST OF 59 MPH AT COLSTRIP.
&&
CHBThe office that day
Everything else NWS Billings, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 6:40 PM MDT | Severe Thunderstorm Warning | BYZ | Rosebud | 35 min |
| Jul 7, 7:06 PM MDT | Severe Thunderstorm Warning | BYZ | Custer, Fallon | 54 min |
| Jul 7, 7:14 PM MDT | Severe Thunderstorm Warning | BYZ | Powder River | 61 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.